Indiana, 2011

Damaging Wind in Indiana, September 2, 2011

September 2, 2011 · NWS LMK · 1 event in 1 county or zone

Scattered thunderstorms developed during the afternoon and early evening of September 2nd. At least one storm produced damaging winds in southern Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Scattered thunderstorms developed during the afternoon and early evening of September 2nd. At least one storm produced damaging winds in southern Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 2, 4:01 PM EST, 49 minutes earlier.

Area forecast discussion, Sep 2, 4:01 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
501 PM EDT FRI SEP 2 2011

...FORECAST UPDATE...

UPDATED THE FORECAST TO INCLUDE A SLIGHT CHANCE OF A THUNDERSTORM
SOUTH OF THE I 64 CORRIDOR FOR THE REST OF THIS AFTERNOON AND
EVENING. AN AREA OF SURFACE CONVERGENCE HAS KICKED OFF A FEW
SHOWERS AND THUNDERSTORMS MAINLY IN THE LAKE CUMBERLAND REGION
WITH POTENTIAL ACROSS SOUTH CENTRAL KENTUCKY AS WELL. SOUNDINGS DO
HINT AT A SUBSIDENCE INVERSION AROUND 18 K FEET SO EXPECT UPDRAFTS
TO STRUGGLE ABOVE THIS LEVEL. A FEW CLOUD TO GROUND LIGHTNING
STRIKES AND BRIEF HEAVY RAINFALL SHOULD BE THE MAIN THREATS AS
STORM MOTION IS SLOW. UPDATED PRODUCTS ALREADY OUT.

.SHORT TERM (TONIGHT AND SATURDAY)...

ITS ANOTHER HOT ONE OUT THERE THIS AFTERNOON.  UNDER MOSTLY SUNNY
SKIES TEMPERATURES HAVE CLIMBED BACK INTO THE 95-100 DEGREE RANGE
ACROSS SOUTHERN INDIANA AND CENTRAL KENTUCKY.  CORE OF THE WARMEST
AIR IS CENTERED ALONG AND WEST OF I-65 WHERE TEMPERATURES ARE
HOOVERING IN THE 99-100 DEGREE RANGE.  TEMPERATURES MAY INCH UP
ANOTHER DEGREE IN THE NEXT HOUR BEFORE COOLING SOMEWHAT INTO THE
LOWER 90S THIS EVENING.

RECENT VISIBLE SATELLITE DATA SHOWS WHAT APPEARS TO BE SOMEWHAT OF
A CONVERGENCE LINE RUNNING FROM NEAR GRAYSON COUNTY EASTWARD TO
ESTILL COUNTY.  INTERESTINGLY ENOUGH...SOME CONVECTION IS ACTUALLY
FIRING ALONG THIS BOUNDARY...MAINLY EAST OF OUR CWA.  CURRENT
MESOSCALE ANALYSIS REVEALS A GENERALLY CAPPED ATMOSPHERE IN PLACE
ACROSS CENTRAL KENTUCKY WITH LI'S RUNNING NEAR 0 TO -2 DEGREES C.
BETTER INSTABILITY RESIDES OVER WFO JKL'S AREA WHERE THE CONVECTION
HAS DEVELOPED.  THE NAM RUNS FROM 12Z DID PICK UP ON THIS AREA OF
CONVERGENCE...BUT REALLY DOES NOT DEVELOP IT ALL THAT MUCH.  FOR
NOW...GIVEN THE AMOUNT OF CAPPING...AM GOING TO KEEP THE FORECAST
DRY...BUT IT IS POSSIBLE THAT A FEW PLACES MAY GET A BRIEF
DOWNPOUR...ESPECIALLY IN OUR EAST-CENTRAL LOCATIONS.

FOR TONIGHT...CONSENSUS OF THE LATEST MODEL DATA SUGGEST ANOTHER
CLEAR NIGHT WITH LIGHT WINDS.  RADIATIONAL COOLING WILL RESULT WITH
TEMPERATURES FALLING INTO THE LOWER-MID 70S...THOUGH THE DOWNTOWN
URBAN AREAS ARE LIKELY TO STAY IN THE MID-UPPER 70S.

ONE MORE DAY OF HOT WEATHER IS EXPECTED FOR SATURDAY AS CORE OF THE
UPPER AND SFC RIDGES REMAINS OVER THE AREA.  THIS SHOULD RESULT IN A
SUNNY DAY WITH HIGHS WARMING BACK UP INTO THE 96-101 DEGREE RANGE.
IT DOES LOOK LIKE LOUISVILLE INTERNATIONAL MAY TOP 100 AGAIN ON
SATURDAY ALONG WITH BOWLING GREEN.  DEWPOINTS ARE EXPECTED TO REMAIN
IN THE LOWER TO MIDDLE 60S WHICH WILL PRODUCE HEAT INDICES UP NEAR
ADVISORY CRITERIA.  WILL HOLD OFF ON A HEAT ADVISORY AT THIS
TIME...BUT CONTINUE THE SPECIAL WEATHER STATEMENT ADDRESSING THE
HEAT FOR THE SATURDAY TIME FRAME.

.LONG TERM (SATURDAY NIGHT - FRIDAY)...

...SATURDAY NIGHT THROUGH MONDAY...

AN INTERESTING FORECAST AHEAD FOR THIS TIME PERIOD AS THE CURRENT
HEAT WAVE BREAKS AS A POTENT COLD FRONT MOVES THROUGH ON
SUNDAY...KNOCKING 10 DEGREES OFF SATURDAY'S MAX TEMPS...WITH ANOTHER
10-15 DEGREES COOL DOWN FOR MONDAY. WITH THE SURFACE HAVING JUST
BEEN BAKED BY RECENT HIGH TEMPERATURES AND RELATIVELY LOW
HUMIDITY...THUNDERSTORMS WILL BE WELCOME.  HOWEVER...GIVEN THE LAST
TWO SYSTEMS THAT LOOKED PROMISING GIVING US NOTHING BUT
SPRINKLES...AM HESITANT TO PROMISE PRECIPITATION WITH DROUGHT
CONDITIONS STARTING TO WORSEN.  NEVERTHELESS...HAVE GONE UP TO 50
POPS ACROSS THE AREA WITH THE FRONTAL PASSAGE. PER SPC DAY 3
DISCUSSION...CAN NOT RULE OUT SOME SEVERE STORMS WITH THIS
SYSTEM...BUT DOES NOT LOOK TO BE A WIDESPREAD EVENT.

MONDAY NIGHT THROUGH FRIDAY...

THIS IS WHERE THINGS REALLY GET TRICKY.  EARLIER MODEL RUNS HAD
DELAYED THE NORTHWARD MOVEMENT OF NEWLY NAMED TROPICAL DEPRESSION
LEE JUST ENOUGH FOR THE AFOREMENTIONED COLD FRONT AND ASSOCIATED
UPPER TROF TO PUSH LEE EAST OF OUR FORECAST AREA.  12Z RUNS OF BOTH
THE ECMWF AND GFS NOW SHOW AGREEMENT ON BRINGING THE CENTER OF LEE
NORTH FAR ENOUGH TO INTERACT WITH THE FRONT OVER AT LEAST THE
SOUTHEAST THIRD OF THE CWA.  EVEN MORE PROMISING IS THE CURRENT
SOLUTION OF HAVING LEE LINGER OVER THE OHIO VALLEY FOR THE REMAINDER
OF THE FORECAST PERIOD. NOT ONLY WOULD THIS RESULT IN CONTINUING
PRECIPITATION CHANCES...BUT THANKS TO THE CLOUD COVER WOULD KEEP
TEMPERATURES AT OR BELOW NORMAL...AT LEAST FOR DAYTIME
HIGHS...THROUGH THE REMAINDER OF THE WEEK.

WITH ALL OF THE ABOVE TAKEN INTO CONSIDERATION...AT FIRST GLANCE IT
WOULD APPEAR TO BE A WET WEEK AHEAD.  HOWEVER...WHEN IT COMES TO
BREAKING AN EXTENDED PERIOD OF DRY WEATHER...PERSISTENCE IS OFTEN
THE BEST FORECAST. SO DESPITE POPS IN THE 20-50 RANGE OVER THE
SOUTHEAST 1/2 OF THE CWA FOR SEVERAL DAYS...IT IS WITH THE CAVEAT
THAT THE LINE BETWEEN WET AND DRY HAS TO BE SOMEWHERE...AND THERE IS
NO GUARANTEE IT WILL BE AS FAR WEST AS I HAVE DRAWN IT.

REGARDLESS...AFTER TRIPLE DIGIT TEMPERATURES TO START
SEPTEMBER...THE ONE CERTAIN ASPECT OF THIS WEEK IS THAT THERE WILL
NOT BE A REPEAT OF THAT.

&&

.AVIATION (18Z TAF ISSUANCE)...

INCREASED UPPER LEVEL RIDGING COMBINED WITH STRONG SURFACE HIGH
PRESSURE WILL LEAD TO VFR CONDITIONS THROUGH THE FORECAST PERIOD AT
THE TERMINALS.  MOSTLY CLEAR SKIES AND HOT WEATHER IS EXPECTED THIS
AFTERNOON AT THE TERMINALS.  SURFACE WINDS ARE EXPECTED REMAIN LIGHT
AND VARIABLE WITH SPEEDS LESS THAN 4 KTS.  FOR TONIGHT...CLEAR SKIES
ARE EXPECTED AGAIN WITH VFR CONDITIONS.  KBWG WILL LIKELY GET A
LITTLE LIGHT FOG AGAIN BETWEEN 03/08-12Z...WITH CONDITIONS RETURNING
TO VFR BY 03/13Z.  OUTLOOK FOR SATURDAY...VFR CONDITIONS WITH LIGHT
SOUTHERLY TO SOUTHWESTERLY WINDS.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

UPDATE.........BJS
SHORT TERM.....MJ
LONG TERM......JBS
AVIATION.......MJ
Hazardous weather outlook, Sep 2, 3:49 PM EST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
449 PM EDT FRI SEP 2 2011

INZ076>079-083-084-089>092-KYZ030>043-049-032100-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-
BOURBON KY-NICHOLAS KY-CLARK KY-
449 PM EDT FRI SEP 2 2011 /349 PM CDT FRI SEP 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TEMPERATURES WILL REMAIN ABOVE 90 DEGREES UNTIL AFTER SUNSET THIS
EVENING. USE CAUTION IF YOU HAVE OUTDOOR PLANS THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

TEMPERATURES WILL CLIMB INTO THE UPPER 90S TO AROUND 100 DEGREES
ON SATURDAY AFTERNOON. THESE TEMPERATURES COMBINED WITH MODERATE
HUMIDITY WILL ALLOW YIELD HEAT INDICES AROUND 100 DEGREES...AND
EVEN THE LOW 100S MAINLY ALONG AND WEST OF I-65. USE CAUTION IF
YOU HAVE OUTDOOR PLANS.

A CHANCE FOR THUNDERSTORMS WILL BEGIN LATE SATURDAY NIGHT AS A
COLD FRONT MOVES IN FROM THE NORTHWEST. WHILE A WIDESPREAD SEVERE
EVENT IS NOT EXPECTED...A FEW OF THE STRONGER STORMS COULD
PRODUCE DAMAGING WIND GUSTS IN ADDITION TO BRIEF HEAVY RAIN AND
LIGHTNING THROUGH SUNDAY NIGHT.

A CHANCE REMAINS FOR SHOWERS AND OCCASIONAL THUNDERSTORMS DURING
MUCH OF THE NEXT WEEK AS THE REMNANTS OF TROPICAL DEPRESSION LEE
WORKS ITS WAY NORTH INTO THE OHIO VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KYZ023>029-045>048-053>057-061>067-070>078-081-082-032100-
HANCOCK KY-BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-
BULLITT KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-
LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-
METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
449 PM EDT FRI SEP 2 2011 /349 PM CDT FRI SEP 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE LATE AFTERNOON
AND EARLY EVENING. A FEW CLOUD TO GROUND LIGHTNING STRIKES AND
BRIEF HEAVY RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORM.

TEMPERATURES WILL REMAIN ABOVE 90 DEGREES UNTIL AFTER SUNSET THIS
EVENING. USE CAUTION IF YOU HAVE OUTDOOR PLANS THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

TEMPERATURES WILL CLIMB INTO THE UPPER 90S TO AROUND 100 DEGREES
ON SATURDAY AFTERNOON. THESE TEMPERATURES COMBINED WITH MODERATE
HUMIDITY WILL ALLOW YIELD HEAT INDICES AROUND 100 DEGREES...AND
EVEN THE LOW 100S MAINLY ALONG AND WEST OF I-65. USE CAUTION IF
YOU HAVE OUTDOOR PLANS.

A CHANCE FOR THUNDERSTORMS WILL BEGIN LATE SATURDAY NIGHT AS A
COLD FRONT MOVES IN FROM THE NORTHWEST. WHILE A WIDESPREAD SEVERE
EVENT IS NOT EXPECTED...A FEW OF THE STRONGER STORMS COULD
PRODUCE DAMAGING WIND GUSTS IN ADDITION TO BRIEF HEAVY RAIN AND
LIGHTNING THROUGH SUNDAY NIGHT.

A CHANCE REMAINS FOR SHOWERS AND OCCASIONAL THUNDERSTORMS DURING
MUCH OF THE NEXT WEEK AS THE REMNANTS OF TROPICAL DEPRESSION LEE
WORKS ITS WAY NORTH INTO THE OHIO VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MJ/BJS

In the hours before

Special weather statement, Sep 2, 4:30 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
530 PM EDT FRI SEP 2 2011

KYZ070-022200-
LOGAN-
430 PM CDT FRI SEP 2 2011

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND 50
MPH WINDS...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF RUSSELLVILLE...AND MOVING
NORTHWEST AT 10 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND
STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE EXPECTED WITH THIS
STORM.

* THIS STORM WILL ALSO IMPACT...
  DEER LICK AND HOLLOW BILL...
  AGNES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS WITH THIS STORM CAN TOPPLE WEAKLY ROOTED TREES...AND
DOWN POWER LINES. TAKE PRECAUTIONS NOW TO SECURE TRASH CANS...LAWN
FURNITURE AND OTHER LOOSE OUTDOOR OBJECTS. MOTORISTS IN HIGH PROFILE
VEHICLES SHOULD USE CAUTION.

&&

LAT...LON 3706 8706 3707 8705 3708 8699 3708 8696
      3701 8687 3693 8694 3696 8706
TIME...MOT...LOC 2130Z 120DEG 11KT 3702 8699

SCHOETTMER
Special weather statement, Sep 2, 4:32 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
532 PM EDT FRI SEP 2 2011

INZ078-092-022200-
CLARK-SCOTT-
532 PM EDT FRI SEP 2 2011

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND 50
MPH WINDS...

AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF SCOTTSBURG  THIS STORM WAS
NEARLY STATIONARY.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND
STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...ARE EXPECTED WITH THIS
STORM.

* THIS STORM WILL ALSO IMPACT...
  BLUE LICK...

THIS STORM WILL AFFECT INTERSTATE 65 IN INDIANA BETWEEN MILE MARKERS
19 AND 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS WITH THIS STORM CAN TOPPLE WEAKLY ROOTED TREES...AND
DOWN POWER LINES. TAKE PRECAUTIONS NOW TO SECURE TRASH CANS...LAWN
FURNITURE AND OTHER LOOSE OUTDOOR OBJECTS. MOTORISTS IN HIGH PROFILE
VEHICLES SHOULD USE CAUTION.

&&

LAT...LON 3860 8570 3846 8581 3849 8590 3850 8590
      3850 8589 3851 8588 3852 8587 3854 8587
      3855 8585 3858 8585 3858 8588 3864 8589
TIME...MOT...LOC 2132Z 054DEG 1KT 3854 8582

SCHOETTMER
Local storm report, Sep 2, 4:40 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
540 PM EDT FRI SEP 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TSTM WND DMG     LEWISBURG               36.99N  86.95W
09/02/2011                   LOGAN              KY   FIRE DEPT/RESCUE

            MINOR ROOF DAMAGE TO A HOUSE

&&

EVENT NUMBER LMK1101118

RL

The radar

The Louisville radar (KLVX), 66 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clark

When
September 2, 4:50 PM EST
Where
Clark County, 2.99 mi NW of Henryville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.560, -85.810

Local law enforcement reported that a couple of downed trees fell across State Highway 160 at the Clark-Scott County line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331030.